Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Scan showed no growth of foetus. Is it safe to take mifeprin 3?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi am advised by my gynec to take mifeprin 3 tabs and then 2 days later zitotech vaginally to clear medically as my current foetus is not growing after repeat scans. This should have been 10 weeks old now, however the growth is 5 weeks still and no cardiac activity and fetal pole. Is it safe and also worried about - by taking this medicine, can I continue feeding my son who is only 11 months old now.
Posted Sat, 27 Oct 2012 in Pregnancy
Answered by Dr. Hema Yadav 1 hour later
Thanks for posting your query.

Medical termination of pregnancy using a combination of Mifepristone( mifeprin) and Misoprostol(zitotech) is indicated for early medical abortion up to 9 weeks (63 days) of gestation and is usually a safe method.
However it's not very safe in nursing mothers and is ideally best avoided as a method in lactating mothers .To explain the facts,
1. It is not known whether Mifepristone is excreted in human milk. Many hormones with a similar chemical structure, however, are excreted in breast milk. Since the effects of Mifepristone on infants are unknown, breast-feeding women should consult with their doctor to decide if they should discard their breast milk for a few days following administration of the medications.

2. Although it is not known whether Misoprostol or Misoprostol acid is excreted in human milk. Misoprostol should not be administered to nursing mothers because the potential excretion of Misoprostol acid could cause diarrhea in nursing infants.

But still many a times doctors do prescribe these medications due to this being an easy and effective method preferred by many patients as opposed to surgical MTP.
So in your case as termination is necessary ( since fetal pole absent) you can consult your doctor and discuss the matter . The decision can then be taken as to go for surgical MTP or medical MTP with due risk though minor to the nursing first baby .
Please remember that not all people taking a medication will develop sideeffects so there are cases who have taken such risks but to be on the safer side I would advise you to go for a surgical procedure which too is easy and safe in case of such early gestation.

Hope I have answered your query.
Kindly accept my answer in case you have no further queries.
Above answer was peer-reviewed by
Follow-up: Scan showed no growth of foetus. Is it safe to take mifeprin 3? 20 hours later
Thanks Dr. My condition is that I am undergoing the meds now from yesterday per Gynec advise only. However i am not feeding my baby from sday nite after taking meds and discarding it. I wanted to know how long should I do this? and when can I actively feed. I want to be doubly sure as my son shouldnt be affected because of it for any cause. Please clarify
Answered by Dr. Hema Yadav 16 hours later
Thanks for the follow up.
The medications take about 3-5 days to get eliminated from your blood and hence it's advisable to discard your milk for about 3-5 days from the first intake of the tablet . Some studies show that majority of the drug is eliminated by 72 hours which then remains in minimal amount not likely to cause any sideeffects .After that you can actively breastfeed your baby . I understand your concern for your child and I would advise you to start breastfeeding your baby after 72 hours of the dose intake which is quite safe and unlikely to cause any harm to your baby .
Please do not worry as stress may be harmful to you as well as your nursing child .
Wishing you all the best.
Hope I have answered your query.
Kindly accept my answer in case you have no further queries .
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor